Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 490, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Oct 21, 2008, 2:38 PM MDT for Arthur County, Garden County, Grant County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2008, 2:38 PM MDT (20:38 UTC)
- Expired
- Oct 21, 2008, 3:30 PM MDT
- In force
- 52 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Arthur County, NE, Garden County, NE, Grant County, NE
The radar
The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 373 m²/s²
- 0-3 km storm-relative helicity
- 438 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 212038 SVRLBF NEC005-069-075-212130- /O.NEW.KLBF.SV.W.0490.081021T2038Z-081021T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 238 PM MDT TUE OCT 21 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA... NORTHWESTERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA... WESTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA... * UNTIL 330 PM MDT * AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF BRITTON LAKE...OR 21 MILES NORTHEAST OF OSHKOSH... AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOURQUIM HILL BY 305 PM MDT... JENSEN LAKE BY 325 PM MDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4201 10178 4155 10175 4146 10217 4186 10227 TIME...MOT...LOC 2038Z 263DEG 18KT 4169 10217 $$ JWS
2 follow-up statements
000 WWUS53 KLBF 212057 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 357 PM CDT TUE OCT 21 2008 NEC005-069-075-212130- /O.CON.KLBF.SV.W.0490.000000T0000Z-081021T2130Z/ ARTHUR NE-GARDEN NE-GRANT NE- 257 PM MDT TUE OCT 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR WESTERN GRANT...EAST CENTRAL GARDEN AND NORTHWESTERN ARTHUR COUNTIES... AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF SWEDE LAKE TO 6 MILES SOUTH OF JENSEN LAKE...OR ALONG A LINE EXTENDING FROM 21 MILES NORTHWEST OF ARTHUR TO 7 MILES WEST OF ARTHUR...MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... RURAL SOUTHERN GRANT COUNTY AT 310 PM MDT RURAL NORTHERN ARTHUR COUNTY AT 310 PM MDT RURAL CENTRAL GRANT COUNTY AT 320 PM MDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4201 10178 4155 10175 4146 10217 4186 10227 TIME...MOT...LOC 2057Z 253DEG 20KT 4181 10194 4157 10180 $$ JWS
000 WWUS53 KLBF 212125 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 425 PM CDT TUE OCT 21 2008 NEC005-069-075-212134- /O.EXP.KLBF.SV.W.0490.000000T0000Z-081021T2130Z/ ARTHUR NE-GARDEN NE-GRANT NE- 324 PM MDT TUE OCT 21 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GRANT...EAST CENTRAL GARDEN AND NORTHWESTERN ARTHUR COUNTIES WILL EXPIRE AT 430 PM CDT 330 PM MDT... A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN KEITH COUNTY...EASTERN ARTHUR...AND WESTERN MCPHERSON COUNTIES UNTIL 400 PM MDT. A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN KEITH...SOUTHEASTERN ARTHUR...AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL 345 PM MDT. LAT...LON 4201 10178 4155 10175 4146 10217 4186 10227 TIME...MOT...LOC 2124Z 253DEG 20KT 4185 10175 4161 10161 $$ GARNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:10 PM MDT, 28 minutes earlier.
Area forecast discussion, Oct 21, 2:10 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 310 PM CDT TUE OCT 21 2008 .DISCUSSION... ...POTENTIALLY CATASTROPHIC WINTER STORM CONTINUES TO DEVELOP ACROSS CNTL NEB... A LONG DURATION WINTER STORM CONTINUES TO BE ADVERTISED BY THE GFS... GEM AND NOGAPS. THE 12Z NGM HAS COME INTO ALIGNMENT WITH THE OTHER MODELS. ONLY THE NAM12 REMAINS THE OUTLIER IN THIS UNFOLDING WEATHER EVENT. THE STORM IS EXPECTED TO LAST OVER 24 HR IN SOME AREAS. WINDS...ALL MODELS INCLUDING THE NAM INDICATE A 24 HR PERIOD OF 850MB WINDS OF 45 TO 55 KT WHICH TRANSLATES TO 30 TO 45 MPH SFC WINDS WITH GUSTS TO 60 MPH. THIS IS CONSISTENT WITH LOCAL STUDIES OF HISTORICAL STORMS HOWEVER GUSTS TO 75 MPH HAVE OCCURRED IN THESE PAST EVENTS. A HIGH WIND WARNING HAS BEEN HOISTED TONIGHT AND WEDNESDAY FOR PARTS OF WRN NEB THAT ARE NOT IN THE WINTER STORM WATCH. A WIND ADVISORY IS IN EFFECT FOR MOST OF NCNTL AND WRN NEB TONIGHT. THE WINTER STORM WATCH HAS BEEN CANCELLED FOR WRN CHERRY AND ARTHUR COUNTY AS THE LATEST SOLNS SUGGEST A SLIGHTLY MORE ERN TRACK FOR ACCUMULATING SNOWFALL. ALL MODELS EXCEPT FOR THE NAM12 INDICATE THE SFC LOW WILL MAKE A LOOP ACROSS KS AND SERN NEB WEDS AFTN AND WEDS NIGHT BEFORE EXITING THE CNTL PLAINS THURSDAY MORNING. THE MODELS HAVE TRENDED TOWARD THE SLOWER ECMWF SO THE STRONG WINDS SHOULD CONTINUE INTO THURSDAY MORNING AND THEN DECREASE MARKEDLY AFTER NOON THURSDAY. THUS HIGH WINDS WILL DEVELOP TONIGHT ACROSS THE SRN PANHANDLE AND SPREAD EAST DURING THE DAY WEDNESDAY AND CONTINUE STRONG WEDS NIGHT THROUGH THURSDAY MORNING. THE OFFICIAL FCST CALLS FOR SUSTAINED WINDS OF 30 TO 45 MPH AND GUSTS TO 60 MPH. THIS IS BELOW THE FWC GUIDANCE BUT STRONGER THAN THE MET AND MAV GUIDANCE. QPF AND SNOWFALL...THE ECMWF AND GFS ARE IN GOOD AGREEMENT WITH 1 TO PERHAPS 3 INCHES OF QPF CENTERED OVER CNTL NEB. THIS IS A SLIGHT SHIFT TO THE EAST AND SOUTH OVER THE MODEL DATA FROM MONDAY. FULLY HALF OR MORE OF THIS SHOULD FALL AS RAIN BEFORE CHANGE OVER TO SNOW LATE TONIGHT AND WEDNESDAY. THE GFS ICONS AND BUFFER SNDGS SHOW A SLOW TRANSITION FROM WEST TO EAST TONIGHT AND WEDNESDAY AND THE H850 TEMPERATURES OF THE UKMET...NAM12...GFS AND ECMWF ARE -1.5 TO -2.25C AT 00Z THURSDAY. IF THE PBL COOLS SLOWLY AS INDICATED IN THE GFS...WHICH IS THE COOLEST OF THE 4 MODELS...THEN THE TRANSITION WILL BE SLOW. KNOWING THAT OCTOBER STORMS ARE NOTORIOUSLY DIFFICULT TO FCST A WINTER STORM WATCH IS IN EFFECT LATE TONIGHT THROUGH THURSDAY. IF STRONG DYNAMIC COOLING DEVELOPS WEDNESDAY MORNING OR AFTN THEN THE CHANGEOVER COULD BE ABRUPT BUT THIS IS VERY DIFFICULT TO FCST USING MODEL DATA AND IT IS BEST TO WAIT FOR OBSERVED DATA. NONE OF THE GUIDANCE INDICATES COMPLETE CHANGEOVER TO SNOW WEDNESDAY. IT IS LIKELY THAT PARTS OF THE WINTER STORM WATCH WILL BE UPGRADED TO A WARNING WITH THE NEXT FCST RELEASE AT 4 AM CDT. BY EARLY WEDNESDAY MORNING WE SHOULD HAVE A BETTER FEEL FOR THE DYNAMIC COOLING EFFECTS OF THE STORM. THE OFFICIAL SNOWFALL FCST FOLLOWS THE GFS AND IS CLOSE TO THE HPC FCST. 6 TO 11 INCHES OF SNOW IS LIKELY ALONG AND EAST OF A LINE FROM KIML...KLBF...KTIF TO KONL. THE HIGH WINDS AND HEAVY SNOW COULD TAKE DOWN POWER LINES AND POLES JUST WEST OF THE RAIN-SNOW LINE WHICH COULD SET UP SOMEWHERE FROM STOCKVILLE NORTH NORTHEAST THROUGH ONEILL OR CHAMBERS...PERHAPS FARTHER EAST. FCST LOW TEMPERATURES WEDNESDAY AND THURSDAY MORNING USE BLENDED GUIDANCE WHILE THE FCST HIGHS USE BLENDED MODEL DATA FROM THE VERY COOL GFS AND VERY WARM NAM12. MAX TEMPS IN ALL OF THE GUIDANCE WERE TOO WARM GIVEN THE 540DM H10-5 THICKNESS FCST BY ALL MODELS WEDNESDAY. THIS WE LOOK FOR A RAIN SNOW MIX MOST AREAS WEDNESDAY CHANGING TO ALL SNOW WEDNESDAY NIGHT. IF MODERATE TO HEAVY SNOW DEVELOPS WEDNESDAY NIGHT...BLIZZARD CONDITIONS ARE NEARLY CERTAIN. FRIDAY THROUGH TUESDAY...NO MAJOR WEATHER SYSTEMS ARE EXPECTED DURING THIS TIME FRAME. THE OFFICIAL FCST USES THE HPC FCST WHICH SUGGESTS NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES AND DRY WEATHER CONSISTENT WITH NW FLOW ALOFT AND PACIFIC HIGH PRESSURE. && .AVIATION... AN INTENSE UPR LVL DISTURBANCE WILL MOVE OUT ACROSS THE PLAINS DURING THE NEXT 24 HRS. A COOL BUT VERY MOIST LOW LVL AIRMASS WILL CONTINUE MOVING NORTH TODAY...WITH LOW CEILINGS IN THE IFR TO LIFR RANGE PERSISTING THROUGH TONIGHT. THE ATMOSPHERE IS ALSO EXPECTED TO DESTABILIZE OVER THE EASTERN PANHANDLE AND SOUTHWESTERN NEB THIS AFTERNOON...WITH THUNDERSTORMS LIKELY DEVELOPING ALONG A SOUTHEASTWARD MOVING COLD FRONT BY 00Z WEDNESDAY. THESE STORMS WILL AFFECT THE KLBF TERMINAL NEAR OR SHORTLY AFTER SUNSET...WITH SHOWERS LIKELY DEVELOPING AT THE KVTN TERMINAL DURING THE SAME TIME FRAME. AFTER THE COLD FRONT PASSES THROUGH THE REGION...STRONG NORTHWEST WINDS SUSTAINED AT 20-25 KT WITH GUSTS UP TO 35-40 KT CAN BE EXPECTED...AND WILL PERSIST THROUGHOUT WEDNESDAY /WITH SOME ADDITIONAL STRENGTHENING POSSIBLE/. && .LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH LATE TONIGHT THROUGH THURSDAY ZONES 005>010-024>029-035>038-057>059-069>071... HIGH WIND WARNING TONIGHT AND WEDNESDAY ZONES 022-023-056...WIND ADVISORY TONIGHT AND WEDNESDAY ZONES 004-094...WIND ADVISORY TONIGHT ZONES 005-006-008>010-024>028-036>038-059-070-071. && CDC/JG
Hazardous weather outlook, Oct 21, 9:22 AM MDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 1022 AM CDT TUE OCT 21 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-221530- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1022 AM CDT TUE OCT 21 2008 /922 AM MDT TUE OCT 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. A POWERFUL UPPER LEVEL JET WILL APPROACH THE CENTRAL ROCKIES THIS AFTERNOON AND EVENING...RESULTING IN STRONG DESTABILIZATION ACROSS WESTERN NEBRASKA. MEANWHILE...SKIES WILL BEGIN TO CLEAR OVER THE EASTERN PANHANDLE AND SOUTHWEST NEBRASKA. THIS CLEARING...COMBINED WITH SUFFICIENT LOW LEVEL MOISTURE WILL ALLOW THE ATMOSPHERE TO BECOME UNSTABLE. AS A RESULT...STRONG TO POTENTIALLY SEVERE THUNDERSTORMS MAY DEVELOP WEST OF HIGHWAY 83 AND SOUTH OF INTERSTATE 80 THIS AFTERNOON AS A STRONG COLD FRONT QUICKLY MOVES SOUTHEAST TOWARD THE REGION. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A POTENT WINTER STORM IS POSSIBLE WEDNESDAY AND THURSDAY ACROSS THE OUTLOOK AREA. A WINTER STORM WATCH HAS BEEN ISSUED FOR LOCATIONS EAST OF THE NEBRASKA PANHANDLE...WHERE HEAVY SNOW AND VERY STRONG WINDS ARE POSSIBLE. THE SNOW WILL COMBINE WITH WINDS...GUSTING AS HIGH AS 50 MPH...TO PRODUCE NEAR WHITEOUT CONDITIONS. TRAVEL MAY BECOME VERY HAZARDOUS OR IMPOSSIBLE IN AREAS WITH BLOWING SNOW. THE COMBINATION OF HEAVY WET SNOW AND GUSTY WINDS MAY LEAD TO POWER OUTAGES AND TREE DAMAGE AS WELL. WINTRY WEATHER CONDITIONS MAY BECOME HAZARDOUS TO LIVESTOCK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF INTERSTATE 80 THIS AFTERNOON. IN ADDITION...COOPERATIVE OBSERVERS ARE ENCOURAGED TO PHONE IN PRECIPITATION AND SNOW FALL REPORTS TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE ON WEDNESDAY AND THURSDAY. PERSONS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS PERTAINING TO THE APPROACHING WINTER STORM SYSTEM. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE GARNER
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 2:03 AM MDT | Winter Storm Watch | LBF | Arthur, Blaine, Boyd, Brown, Chase, Cherry and 17 more | 34 hr |
| Oct 21, 2:21 PM MDT | High Wind Warning | LBF | Arthur, Chase, Deuel, Garden, Grant, Keith and 1 more | 28 hr |
| Oct 21, 2:21 PM MDT | Wind Advisory | LBF | Blaine, Brown, Cherry, Custer, Frontier, Garfield and 11 more | 28 hr |
| Oct 21, 3:12 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, McPherson | 48 min |
| Oct 21, 3:21 PM MDT | Tornado Warning | LBF | Arthur, Keith, McPherson | 24 min |
| Oct 21, 3:44 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith, Lincoln, McPherson | 27 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.